Wyoming, 2023Flood in Wyoming, May 24 to 31, 2023
May 24 to 31, 2023 · NWS RIW · 1 event in 1 county or zone
Near record snowpack began melting out during the month of May and brought widespread minor flooding to the Bear River in Lincoln County. This second flood wave continued into the month of June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near record snowpack began melting out during the month of May and brought widespread minor flooding to the Bear River in Lincoln County. This second flood wave continued into the month of June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 24, 11:00 AM MST, 1 hour earlier.
Area forecast discussion, May 24, 11:00 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Riverton WY
1200 PM MDT Wed May 24 2023
.DISCUSSION...(This afternoon through Tuesday)
Issued at 1115 AM MDT Wed May 24 2023
An upper level low continues to drape across the Pacific Northwest
with troughing extending to southern California with little to no
movement. A series of shortwaves continues to push up into the CWA
with southwest flow aloft that will see daily afternoon and
evening rain showers and isolated thunderstorms. Outside of
daytime heating, instability looks to be limited in any sense of
stronger to marginally severe storms. An area to the northwest
across Yellowstone will see the best chance for a stronger wind
gust but the main concern will be with any localized flooding if a
slow moving storm or rain shower sits over an area already
saturated with snow melt and/or towns with limited runoff.
COnfidence is not too high on occurrence but something to
METWATCH during the late afternoon and evening timeframes through
sunset before they diminish and weaken with radiational cooling.
Outside of any storms, winds do not look to be a threat fairly
benign with maybe a slight breeze up to 15-20 mph through the Big
Horn Basin and points eastward.
The aforementioned low does trend to fill slightly for Thursday
as induced ridging looks to increase convergence aloft. Thus, a
less widespread rain shower outlook Thursday with mainly general
thunderstorms in a very isolated nature over high terrain.
Otherwise, the ridge will weaken rapidly into the trough pushing
it a bit further east with some stronger to marginally severe
storms possible for eastern counties and into eastern portions of
the state where more forcing is likely to occur. Instability and
CAPE still look to be limited in these eastern portions of the CWA
with the best chances much further east and southeast. Daily
activity in terms of rain showers and isolated storms still on
track through the weekend with the main concerns will be the
continued waterway flooding due to snowmelt along with localized
flooding possible under any the stronger and slowest moving
storms. Otherwise, continued average to above average temperatures
expected for the Memorial Weekend and into early next week.
The longer track ensemble models indicate less precipiation
chances early to mid week as the deep trough to the west fills
rapidly moving north and northeast as another deeper trough comes
in from the Gulf of Alaska and moves along the west coast. Thus,
the active meridional upper level pattern will continue beyond
through the extended with near vertical shortwaves the next
series of waves to impact much of the CWA and upper Rocky Mountain
region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1051 AM MDT Wed May 24 2023
VFR conditions remain for the majority of the TAF period. However,
due to afternoon convection, some terminals may see brief periods
of MVFR. Depending on location of shower/thunderstorm development,
brief gusts of 25 to 35 knots are possible. For the start of the
period, convection will begin to develop with all terminals
seeing VCTS until shortly after sunset. Showers will linger
overnight into the early morning on Thursday. Winds decrease
tonight becoming light through for the remainder of the period.
Mountain tops may be occasionally obscured from 18Z/Wednesday to
04Z/Thursday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 1115 AM MDT Wed May 24 2023
Limited to no fire weather concerns will continue with afternoon
rain showers and isolated thunderstorms expected each afternoon
and evening. Widely scattered in nature, much of the area will
remain dry but many will still see rainfall at some point during
these time period. With average to above average temperatures
through the weekend, relative humidity values will remain above
the 20-30 percent range, lowest in the Big Horn Basin. Winds will
remain relatively light 5-15 mph with 20-25 mph gusts briefly
possible for the same areas of the lowest RH. This will continue
as the ongoing trend through the holiday weekend and into early
next week.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Lowe
AVIATION...Dziewaltowski
FIRE WEATHER...Lowe
Hazardous weather outlook, May 24, 2:09 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
309 AM MDT Wed May 24 2023
WYZ001>020-022>030-251315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
309 AM MDT Wed May 24 2023
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
More showers and thunderstorms, with the best coverage across
northern and western Wyoming. Strong wind gusts and heavy rain are
the main threat. The highest possibility of strong thunderstorms is
in northwestern Wyoming.
Mountain snowmelt continues to keep water levels elevated on western
Wyoming creeks and rivers.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Monday...The coverage of showers and thunderstorms
increases, with the best chance coming across far west and northern
Wyoming. Mountain snowmelt continues.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flood, Lincoln
- When
- May 24, 12:00 PM MST to May 31, 11:59 PM MST
- Where
- Lincoln County, 3.81 mi S of Cokeville Muni Arpt to 3.76 mi NNW of Beckwith
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 41.975, -110.981
Minor flooding occurred in southern Lincoln County, with the most affected area along the Bear River near Pixley Dam. The floods were largely confined to low-lying agricultural land and a few dirt roads near the river. This second flood wave from melt in the mid elevations had a peak flow at the Bear River below Pixley Dam gauge reading of 1750 CFS, with the peak occurring June 1.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in New Mexico, May 24 to 27, 2023$7.5 million · 3.5 in hail · 94 events
- Tornado and Hail in Nevada, May 24, 2023$20,000 · EF1 · 4 events
- Hail and Damaging Winds in Florida, May 24, 2023$57,000 · 65 kt wind · 5 events
- Tornado and Hail in Colorado, May 24, 2023$25,000 · EF0 · 5 events
- Tornadoes and Flash Flood in Colorado, May 24 to 27, 20231.5 in hail · 12 events
- Flash Flooding and Hail in Idaho, May 24, 2023$1,000 · 1.75 in hail · 10 events
- Flood and Hail in Texas, May 24 to 25, 20232.75 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24, 20236 events
- Flash Flood and Hail in Montana, May 24, 20232.75 in hail · 4 events
- Flash Flood and Hail in Montana, May 24 to 25, 20231 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 202350 kt wind · 3 events
- Flash Flood and Damaging Winds in Texas, May 24 to 25, 202355 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104353.